Question | Discussion | References | CME Credit

Case 6: Protease Inhibitor-Associated Hyperbilirubinemia

You answered:

D The differential for the jaundice includes hemolytic anemia from dapsone. The diagnosis of dapsone-associated hemolytic anemia can be made with certainty if the bilirubin is fractionated and found to be mostly unconjugated.

This answer is incorrect. Hemolysis due to dapsone should be considered in the differential diagnosis of hyperbilirubinemia in this patient. Because patients with either atazanavir-associated hyperbilirubinemia or dapsone-induced hemolysis will have predominantly unconjugated hyperbilirubinemia, the finding of unconjugated hyperbilirubinemia would not be sufficient to sort out the cause of the hyperbilirubinemia. Laboratory findings that would suggest hemolytic anemia, but not atazanavir-associated hyperbilirubinemia, consist of increased serum lactate dehydrogenase, a rapid decline in hematocrit (or hemoglobin), and decreased haptoglobin levels.

Choose another answer:

A The patient’s presentation is most consistent with atazanavir-associated hyperbilirubinemia. The ritonavir should be discontinued and the hyperbilirubinemia should then completely resolve.
B The patient’s chronic hepatitis B predisposes him to the isolated atazanavir-associated hyperbilirubinemia. Approximately 50% of patients with chronic hepatitis B virus infection will develop hyperbilirubinemia when starting atazanavir.
C Atazanavir causes hyperbilirubinemia via competitive inhibition of a key enzyme involved in bilirubin conjugation; patients with Gilbert’s syndrome are more likely to develop jaundice and severe hyperbilirubinemia when exposed to atazanavir or indinavir than those who do not have Gilbert’s syndrome.

[Back to Case 6 Question | Go to Correct Answer]